Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Columbia, SC

May 22, 2017Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2017, 6:21 PM EDT for Burke County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 6:21 PM EDT (22:21 UTC)
Expired
May 22, 2017, 6:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS52 KCAE 222221
SVRCAE
GAC033-222245-
/O.NEW.KCAE.SV.W.0068.170522T2221Z-170522T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
621 PM EDT MON MAY 22 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Burke County in east central Georgia...

* Until 645 PM EDT

* At 620 PM EDT, a severe thunderstorm was located 8 miles north of
  Sardis, or 12 miles east of Waynesboro, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sardis and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3295 8173 3309 8192 3315 8187 3313 8172
      3311 8168 3310 8167
TIME...MOT...LOC 2220Z 282DEG 22KT 3309 8180 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
547 
WWUS52 KCAE 222227
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
627 PM EDT MON MAY 22 2017

GAC033-222245-
/O.CON.KCAE.SV.W.0068.000000T0000Z-170522T2245Z/
Burke GA-
627 PM EDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL BURKE COUNTY...

At 625 PM EDT, a severe thunderstorm was located 7 miles north of 
Sardis, or 12 miles east of Waynesboro. This was in the state road 
23 area northwest of Girard. Movement was southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sardis and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3295 8173 3306 8185 3312 8180 3313 8172
      3311 8168 3310 8167
TIME...MOT...LOC 2225Z 294DEG 20KT 3308 8179 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:43 PM EDT, 38 minutes earlier.

Area forecast discussion, May 22, 5:43 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
543 PM EDT Mon May 22 2017

.SYNOPSIS...
A frontal boundary will stall near the forecast area through
Tuesday, with showers and thunderstorms likely in advance of the
front. The cold front will finally be moving east of the region
by Thursday, with drier and cooler air taking hold for the end
of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms continue to move through the area
with additional cells across eastern and central GA. Main threat
from thunderstorms remains heavy rainfall. Portions of the area
have seen around 2 inches of rain so far today in addition to
rains yesterday and last night. With the locally heavy rainfall
continuing the ground to become saturated and result in ponding
of water in low lying and flood prone areas. Rainfall rates of 2
inches per hour via radar have been noted across the forecast
area today with some locally higher rates around 3 inches per
hour.

PWAT values will remain around 2 inches overnight allowing for
widespread moderate rain, with locally heavy rain possible.
Several Flash Flood Warnings and Advisories have already been
issued and with heavy rain can be expected through the night the
Flash Flood Watch will remain in effect for the entire area
through Wednesday night.

Overnight lows will generally be in the upper 60s to around 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Flash flood watch posted due to increased threat for heavy rain
associated with stalled frontal boundary and anomalously high
precipitable water. There is also a marginal risk of severe
thunderstorms especially in the south Midlands and CSRA
associated with strengthening low level jet 40 to 50 kts early
in the day and possible weak meso-low tracking northeast along
the front through the afternoon...

Upper trough over the upper Midwest diving southeast into the
lower Mississippi valley during the period. Several short wave
troughs will rotate through the base of the trough and track
northeast into the Carolinas and Georgia. The surface frontal
boundary will move into central SC and east central Georgia
early Tuesday. The models appear to suggest a surge of moisture
early in the day with precipitable water near 2 inches. Short
wave trough moving through the area along with a weak surface
low/meso low should lead to numerous showers and a few
thunderstorms in the morning through early afternoon. A few of
these storms may be severe...especially south of the front in
the south Midlands and CSRA. Concern with enhanced 0-1 km SR
Helicity southeast through the afternoon. But the main threat
remains heavy rain due to training of storms near stalled front.
WPC has region in slight risk of excessive rainfall. There may
be a lull late in the day as stronger short waves move to the
north and east. However...air mass will be moderately unstable
and front remains in the area focusing low level convergence.
The front may move north to near the SC/NC border during the
overnight and the rain may diminish somewhat as short waves move
to the northeast...but air mass remains moist and unstable.

Another surge of moisture on Wednesday ahead of cold front and
the flash flood threat continues along with marginal severe
weather threat. Mos guidance consensus used for temperatures.

QPF amounts through Wednesday night of 2.5 to 3 inches with
locally higher amounts.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The front should be east of the area Thursday, but with cold
temperatures aloft the area may still see isolated showers
through the afternoon. Drier and cooler air should then spread
over the region for the end of the week but warming again by
weekend. A front to the north may move south into the area late
in the weekend resulting in isolated afternoon convection.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Restrictions expected to dominate the TAF period.

Showers and thunderstorms to continue move through the terminals
with additional cells developing across eastern and central GA.
Main concern is heavy rainfall...which will be possible through
Wednesday. With localized rainfall thus far nearing 2 inches the
ground is becoming saturated and resulting in water not draining
from paved surfaces quickly. Convection expected to continue
overnight which will result in further runoff issues.
Restrictions will dominate the period with mainly MVFR...and high
end IFR at times in moderate to heavy rain. Winds will be
southerly at 9 knots or less with gusty and erratic winds around
thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions expected in scattered
to widespread convection Tuesday through Thursday.

&&

.HYDROLOGY...
Showers and thunderstorms continue producing heavy rain across
the area with localized flooding...mainly in urban areas at this
point. Heavy rain potential will continue over the next couple
of days and with ground becoming more saturated potential for
flooding will increase. With heavy rain also across the Upstate
will also see rises in rivers and stream during the next 24-36
hrs with moderate rises expected on the area rivers. This may
lead to river flooding and will be monitored closely.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Thursday morning for GAZ040-063>065-
     077.
SC...Flash Flood Watch through Thursday morning for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 22, 3:49 AM EDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
349 AM EDT Mon May 22 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
349 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Periods of heavy rainfall will be possible through tonight. This may
cause localized flooding across the area, especially in low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rainfall will be possible Tuesday through Wednesday.
This will also have the potential to cause localized flooding across
the area, especially in low lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 3:47 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     2 N SALUDA              34.04N 81.77W
05/22/2017                   SALUDA             SC   911 CALL CENTER

            REPORT OF A TREE DOWN ON BUTLER ROAD, A
            POWER LINE DOWN ON LONG ROAD, AND A TREE
            LIMB DOWN ON A POWER LINE ON NEWBERRY
            HIGHWAY NEAR CHURCH ROAD. TIME ESTIMATED
            BASED ON RADAR.

&&

JAQ
Local storm report, May 22, 3:53 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 SSW WOODFIELDS        34.04N 80.94W
05/22/2017                   RICHLAND           SC   LAW ENFORCEMENT

            FLASH FLOODING ON PERCIVAL ROAD AT
            NORTHSHORE ROAD AT GILLS CREEK.

&&

AWP
Special weather statement, May 22, 4:05 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
405 PM EDT MON MAY 22 2017

SCZ030-222045-
Aiken-
405 PM EDT MON MAY 22 2017

...A THUNDERSTORMs WILL AFFECT NORTH and West AIKEN COUNTY...

At 400 PM EDT, showers and thunderstorms extended through the
interstate 20 area of northern and western Aiken county. Movement
was northeast near 15 mph.

Some of the storms will contain very heavy rain with ponding of
water in poor-drainage areas. Some of the storms may also contain
wind gusts near 40 mph and small hail.

Do not attempt to drive on flooded roads. It takes little water
to move a vehicle off the road and into deeper water.

Locations impacted include...
Springfield and North.

LAT...LON 3384 8157 3373 8145 3372 8145 3346 8189
      3355 8197
TIME...MOT...LOC 2001Z 221DEG 16KT 3373 8162
Special weather statement, May 22, 4:29 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT MON MAY 22 2017

SCZ027-222100-
Lexington-
429 PM EDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEXINGTON COUNTY...

At 426 PM EDT, a strong thunderstorm was near Fairview Crossroads in
southern Lexington County moving northeast near 20 mph.

The storm will likely have wind gusts near 45 mph and small hail...
along with very heavy rainfall. Ponding of water will occur in poor-
drainage areas. Do not attempt to drive on flooded roads.

Locations impacted include...area between Fairview Crossroads and
Red Bank.

LAT...LON 3377 8139 3387 8141 3394 8120 3387 8113
TIME...MOT...LOC 2026Z 221DEG 16KT 3386 8133
Special weather statement, May 22, 4:43 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT MON MAY 22 2017

SCZ027-028-037-222130-
Lexington-Calhoun-Richland-
443 PM EDT MON MAY 22 2017

...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL OCCUR DURING
THE AFTERNOON RUSH HOUR...

At 437 PM, showers and thunderstorms in northern Aiken County and
northwest Calhoun County were moving northeast around 25 mph. The
storms will be in the Columbia area through 600 PM.

The storms will contain heavy downpours along with possible wind
gusts near 40 mph.

Ponding of water will likely occur in poor-drainage areas. More
significant flooding is possible and a flash flood watch is in
effect. Do not attempt to drive on flooded roads. It takes little
water to move a vehicle off the road and into deeper water.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Dentsville, Oak Grove, St. Andrews, Red Bank, Woodfields,
South Congaree, Pine Ridge, Gaston, Arcadia Lakes, Eastover,
Woodfield, Fort Jackson and Five Points.

LAT...LON 3376 8109 3400 8145 3422 8103 3386 8065
TIME...MOT...LOC 2037Z 213DEG 22KT 3396 8109
Special weather statement, May 22, 5:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
535 PM EDT MON MAY 22 2017

GAZ077-222200-
Burke-
535 PM EDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE COUNTY...

At 534 PM EDT, a strong thunderstorm was located 7 miles northwest of
Waynesboro, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
the area northwest of Waynesboro.

LAT...LON 3312 8214 3316 8217 3323 8212 3320 8203
      3311 8201
TIME...MOT...LOC 2134Z 235DEG 8KT 3316 8212

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:16 AM EDTFlash Flood WatchCAEBurke, Columbia, Lincoln, McDuffie, Richmond58 hr
May 22, 1:48 PM EDTFlash Flood WarningCAELincoln3 hr
May 22, 5:35 PM EDTSpecial Weather StatementCAEBurke25 min
May 22, 5:37 PM EDTSevere Thunderstorm WarningCAEBurke23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.